Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Mobile, AL

June 21, 2011Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2011, 6:44 PM CDT for Wayne County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 6:44 PM CDT (23:44 UTC)
Expired
Jun 21, 2011, 7:15 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wayne County, MS

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMOB 212344
SVRMOB
MSC153-220015-
/O.NEW.KMOB.SV.W.0159.110621T2344Z-110622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 715 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES SOUTHWEST OF QUITMAN TO 10 MILES WEST OF WAYNESBORO
  TO 8 MILES NORTHEAST OF RICHTON...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAYNESBORO AROUND 700 PM CDT...
  ROBINSON JUNCTION AROUND 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3183 8893 3185 8863 3189 8847 3159 8846
      3143 8889 3143 8893
TIME...MOT...LOC 2344Z 260DEG 27KT 3185 8883 3162 8878
          3145 8885

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:50 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 3:50 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT TUE JUN 21 2011

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)CURRENTLY OVER THE
CONUS...AN UPPER LOW IS PUSHING EAST-NORTHEAST OVER THE NORTHERN
PLAINS...WITH HIGH PRESSURE CENTERED OVER OVER THE FL PENINSULA. A
RIDGE STRETCHED NORTH OVER THE EASTERN CONUS TOWARDS THE GREAT
LAKES...THEN NORTHWEST OVER THE CA PLAINS. AN UPPER TROUGH IS
ORGANIZING SOUTH OF THE NORTHERN PLAINS LOW...WITH A SHORTWAVE FIRING
OFF THE CURRENT ACTIVITY JUST TO THE WEST OF THE FA. THE PLAINS
SYSTEM HAS PUSHED A FRONT FROM THE NORTHERN MISS RIVER VALLEY TO NEAR
SE NM. A SURFACE RIDGE OF HIGH PRESSURE STILL PUSHES WEST OVER THE
NORTHERN GULF OF MEX...KEEPING THE NORTHERN GULF COAST UNDER STEADY
SOUTHERLY FLOW.

FOR TONIGHT THROUGH WEDNESDAY...THE UPPER PLAINS SYSTEM BEGINS TO
OCCLUDE AS IT PUSHES EAST. THE SURFACE FRONT MAKES A LITTLE EASTWARD
PROGRESS...ACCORDING TO GUIDANCE...BUT WITH THE SURFACE/UPPER LEVEL
HIGH REMAINING IN CONTROL OVER THE EASTERN GULF...THIS EASTWARD
MOVEMENT IS SMALL. SEVERAL PIECE/LOBES OF ENERGY SWING AROUND THE
SOUTH SIDE OF THE UPPER LOW...HELPING TO ORGANIZE A SHALL TROUGH OVER
THE PLAINS AND MOVE IT EASTWARDS TOWARDS THE AREA. GUIDANCE IS ALSO
ADVERTISING SEVERAL PIECES OF ENERGY MOVING THROUGH THE TROUGH
TROUGH...OVER THE FA. THE RESULT IS AN INCREASE IN THE CHANCE OF RAIN
FOR THE AREA. FOR THE FORECAST...WITH THE NAM APPEARING TO HAVE A
BETTER GRIP ON THE ATMOSPHERE...HAVE LEANED TOWARDS THE NAM SOLUTIONS
FOR THE POPS. WITH THE INCREASE IN CLOUD COVER...HAVE BLENDED THE
MAV/MET TEMPS...MAINLY OVER INLAND AREAS AS FEEL THE INCREASED CLOUD
COVER DURING THE DAY WILL HELP TO LIMIT WEDNESDAY'S DAYTIME HIGHS.

FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT... THE AXIS OF THE UPPER
TROUGH SLOWLY PUSHES EAST OVER THE FA...HELPING TO KEEP THE CHANCE
FOR RAIN A BIT ABOVE AVERAGE...BUT NOT QUITE AS HIGH AS WEDNESDAY...
WITH THE EXTRA IMPULSES GENERALLY EAST OF THE FA. HAVE WENT WITH A
BLEND OF GFS/NAM SOLUTIONS...THEN ADJUSTED FROM THERE...WITH BOTH IN
GENERALLY GOOD AGREEMENT WITH THE BIGGER PICTURE.

.LONG TERM...GUIDANCE CONTINUES TO BE IN PRETTY GOOD AGREEMENT FRIDAY
INTO THE WEEKEND...WITH THE BASE OF THE TROUGH BECOMING ANCHORED OVER
THE BAY OF CAMPECHE...AS THE UPPER LOW CONTINUES TO PUSH EAST. THE
RESULT IS A WEAK TROUGH REMAINING OVER THE FA INTO THE COMING
WEEK...HELPING TO KEEP POPS ABOVE SEASONAL INTO THE COMING WEEK...AND
A DECREASE TO SEASONAL IN THE COMING WEEK AS THE UPPER TROUGH FILLS A BIT.

&&

.AVIATION...(18Z ISSUANCE)...VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS EXCEPT IN AND AROUND SCATTERED THUNDERSTORMS THROUGH THIS
EVENING. MOST OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN ALONG AND
WEST OF 1-65 CORRIDOR. CEILINGS NEAR THUNDERSTORMS WILL LOWER TO
AROUND 3K FT. WINDS WILL BE MOSTLY SOUTH 13 TO 17 KNOTS THIS
AFTERNOON AND DECREASING TO 4 TO 7 KNOTS OVERNIGHT. HIGHER WINDS CAN
BE EXPECTED NEAR THUNDERSTORMS. /04

&&

.MARINE...A RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF WILL
MAINTAIN A GENERALLY MODERATE SOUTHERLY WIND FLOW OVER THE MARINE
AREA THROUGH MIDWEEK. WINDS AND SEAS WILL BUILD SLIGHTLY LATE IN THE
WEEK AS LOW PRESSURE DEVELOPS OVER THE CENTRAL PLAINS. /04

&&

.FIRE WEATHER...SOUTHERLY FLOW IS EXPECTED TO CONTINUE THROUGH THE PERIOD.
THERE WILL BE A STEADY INCREASE IN THE CHANCE OF RAIN INTO WEDNESDAY AS
AN UPPER SYSTEM APPROACHES THE AREA. WITH THE SLOW MOVEMENT OF THE UPPER
SYSTEM OVER...THEN EAST OF THE AREA INTO THE WEEKEND...ABOVE NORMAL
CHANCES FOR RAIN IS EXPECTED. NO PROBLEMS NOTED WITH DISPERSIONS OR LOW
RELATIVE HUMIDITY VALUES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  89  74  90 /  20  70  50  50
PENSACOLA   77  91  76  90 /  10  40  30  50
DESTIN      77  89  80  90 /  05  30  20  50
EVERGREEN   72  89  72  90 /  10  60  40  40
WAYNESBORO  72  89  70  90 /  30  70  50  30
CAMDEN      73  88  71  90 /  20  70  50  40
CRESTVIEW   73  92  74  90 /  05  40  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 9:46 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
946 AM CDT TUE JUN 21 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221445-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
946 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
MISSISSIPPI AND GRADUALLY SPREAD FURTHER EAST INTO SOUTHWESTERN
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH THE
AFTERNOON...THEN DIMINISH DURING THE EVENING HOURS. ATMOSPHERIC
CONDITIONS SUPPORT SOME STORMS BECOMING STRONG WITH GUSTY WINDS AND
SMALL HAIL BEING THE MAIN THREATS...BUT SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. GUSTY
STRAIGHT LINE WINDS AND SMALL HAIL WILL BE THE MAIN THREATS...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH MONDAY.

In the hours before

Special weather statement, Jun 21, 5:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
534 PM CDT TUE JUN 21 2011

ALZ051-212315-
CHOCTAW AL-
534 PM CDT TUE JUN 21 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOCTAW COUNTY IN
SOUTHWEST ALABAMA...THROUGH 615 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF BUTLER TO 10 MILES WEST OF BUTLER TO 17 MILES SOUTHEAST
OF QUITMAN...AND MOVING NORTHEAST AT 30 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
TOXEY...NEEDHAM...LISMAN AROUND 545 PM CDT...
WIMBLY...CHAPPELL HILL AROUND 550 PM CDT...
BUTLER AROUND 600 PM CDT...
MT STERLING...MOUNT STERLING...DEAS AROUND 610 PM CDT...
PENNINGTON AROUND 615 PM CDT...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&

PURDY
Special weather statement, Jun 21, 6:11 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
611 PM CDT TUE JUN 21 2011

MSZ075-078-220015-
STONE MS-PERRY MS-
611 PM CDT TUE JUN 21 2011

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT STONE
AND SOUTHWESTERN PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH
715 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
WIGGINS TO 20 MILES NORTH OF DIAMONDHEAD TO 20 MILES WEST OF
DIAMONDHEAD...AND MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
ROGERS LAKE AROUND 635 PM CDT...
WIGGINS AROUND 700 PM CDT...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THESE STORMS APPROACH.

THESE STORMS MAY INTENSIFY AND A WARNING MAY BE NEEDED. PLEASE
CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER
SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jun 21, 6:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
628 PM CDT TUE JUN 21 2011

MSZ067-075-076-078-079-220100-
GEORGE MS-STONE MS-PERRY MS-GREENE MS-WAYNE MS-
628 PM CDT TUE JUN 21 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEORGE...STONE...
PERRY...GREENE AND WAYNE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH
800 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF WAYNESBORO TO 15 MILES SOUTHWEST OF WIGGINS...AND
MOVING EAST AT 25 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
NEW AUGUSTA AROUND 645 PM CDT...
RICHTON...WIGGINS AROUND 650 PM CDT...
BEAUMONT AROUND 705 PM CDT...
WAYNESBORO AROUND 715 PM CDT...
MCLAIN AROUND 720 PM CDT...
ROBINSON JUNCTION...AVENT STATION AROUND 735 PM CDT...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.